Medications/treatments question..

Discussion in 'General Parenting' started by 4cooper, Apr 15, 2012.

  1. 4cooper

    4cooper New Member

    Is it possible for things like allergy shots, allergy medications, etc to contribute to negative behavior?
  2. keista

    keista New Member

    With medications, anything is possible, but I've never heard of anything specifically like that. Actually I've been instructed to dose DD1 with Benadryl if she ever gets to agitated. It works as a mild sedative with virtually no adverse effects (at least for her. I know some ppl can't take it at all)
  3. tiredmommy

    tiredmommy Site Moderator

    Some kids have a contraindicative reaction to Benadryl, causing them to become whirling dervishes. Other kids can become very irritable if the medication makes them tired. Allergy medications and allergy shots helped my difficult child's overall behavior, but I have heard that other kids can get triggered for tantrums, etc. I imagine that allergy shots could cause some significant discomfort as the body adjusts to the introduced allergen.
  4. TeDo

    TeDo Guest

    difficult child 1 has problems with Benadryl. It makes his SUPER hyper and wide awake. difficult child 2 gets allergy shots without any problems. I doubt that allergy shots would cause behaviors because all they are is small doses of whatever they're allergic to (at least that's what difficult child 2's allergist told us) so they can work up a tolerance. Allergy medications on the other hand could cause problems. The only real way to tell that is to document behaviors when on the medications and when off to compare any differences.
  5. 4cooper

    4cooper New Member

    I ask because my son is on xyzal. He's been on it since he was 4. It's a stronger drug than zyrtec...I was just throwing out all the ideas I could think of.
  6. InsaneCdn

    InsaneCdn Well-Known Member

    So many layers.
    - has his behavior slowly gotten worse? or did it suddenly become worse when he started the medication? Either could still be a medications issue, just really helps to document the sequence.
    - has he ever been on a different medication? Is there any way to switch, to see if it makes a difference?
    - have you started a log? notes, day by day. Going back over this, you may see other patterns. For example, my kids have more significant behavior issues every spring... allergies. Not the medications - they just don't have medications that are effective enough to handle the intensity for 3-4 weeks every spring. (and the MDs here won't work through heavy-duty medications for a 3-4 week "inconvenience"...) Perhaps the trigger is a more intense allergy reaction that doesn't happen all the time?
  7. TeDo

    TeDo Guest

    It may or may not be. I looked up the FDA information on Xyzal and found this:

    The only way to tell for sure is to document behaviors when taking it with those when he's not. Can you talk to your allergist about trying a different allergy medication? You'd still have to document to know for sure.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Anything with any sort of steroid in it can. Also, like others have said, some people have strange reactions to medication. I wouldn't rule it out.
  9. susiestar

    susiestar Roll With It

    Some disorders cause a person to respond atypically to certain medications. there are psychiatrsts who refuse to believe this, but I know enough people with one major disorder who react to medications exactly as the literature for paretns says that i firmly believe it. bipolar disorder s the disorder i know of that reacts most strongly to certain medications, and "the bipolar child' , by papalous had great info on this.

    some children develop the opposite reaction over time. My daughter can take benadryl and have it be sedating for a period of a few weeks, and then 3-6 weeks after she starts it turns her into a whirling dervish who cannot stop or sleep. as benadryl works better than about any other allergy medication for her, incl rx ones, this is rather frustrating for her. luckily if she avoids it for about two months she can again take it with-o the hyperness for a time.
  10. 4cooper

    4cooper New Member

    Thanks to all of you who have replied. He does take cortiosteroids. He takes pulmicort (neb treatments)...I know that can have impact with insomnia. As far as xyzal goes, we've tried everything for him, claritan, zyrtec, singular, nasanex, etc etc...but he was places on xyzal because the zyrtec stopped working for him. I can say his behavior did coinside with the xyzal, but i'm sure it could only be coinsodence...
  11. TeDo

    TeDo Guest

    OR does it coincide with the pulmicort? Since both medications go hand-in-hand, it will be difficult to tell. OR it could be the combination of both. Definitely worth checking into (document EVERYTHING).
  12. InsaneCdn

    InsaneCdn Well-Known Member

    Or it could be an atypical medication interaction... maybe the combination of medications doesn't work for him?
    In which case, maybe one of the others needs to be adjusted.